It’s every person’s worst nightmare: not getting the correct prescription from a pharmacy, and suffering the dire consequences. This became a reality for Eileen McAdie, deceased, when a pharmacy dispensed the wrong medication to her, causing her passing.
Suffering from the shingles condition, McAdie’s physician informed her she required a raise in her Amitriptyline medication to help manage the pain from her illness. The BBC reported that sadly, employees at New Ash Green’s Village Pharmacy in Kent UK subscribed her Amlodipine, a drug used for high blood pressure. The above was further investigated during a hearing that dove deeper into the reasons behind McAdie’s death.
At the age of 65, Mrs. McAdie passed away in September 2016 in a hospital, after she fell into a coma.
Caused by a reaction to chicken pox, shingles creates a terrible skin rash for sufferers, along with fever.
McAdie’s doctor, Julie Taylor, revealed at the inquest that she prescribed her patient an increase in Amitriptyline’s daily dosage on September 19th of 2016, to help McAdie deal with the terrible pain caused by her condition; one which spread across her face and neck.
Unfortunately, pharmacist Josiah Ghartey-Reindorf, informed Dr. Taylor that the medication McAdie had been given was incorrect. While the box was printed as “Amlodipine”, his assistant Karen Sinfield placed an “Amitriptyline” label on it; thus, causing the misunderstanding. According to Sinfield, the pharmacy staff and been rushed “off” their “feet” at the time the medicine was dispensed. She claimed she processed over 300 prescriptions that day.
Dr. Taylor noted Mr. Ghartey-Reindorf stated to her that McAdie’s daughter visited the store later that day and was very “angry”; rightfully, so. At that point in time, the daughter informed staff of the pharmacy that her mom was in a comma, and told them that if she passed on, it would be “their” fault. Ghartey-Reindorf was asked a series of questions around checking medication prior to being dispensed, where he replied “no comment” to all of them.
Dr. Taylor relayed that she had been told by those at the hospital that Mrs. McAdie was in intensive care, had been placed on a ventilator, and was given medication to help improve her blood pressure; however, sadly, she died days later on September 27th.
Another sad case of human error, causing human lives; and the need for us as a society to simply “slow down”. Had the pharmacy had just worked at a pace where medications could be double checked, this could have all been avoided, and Mrs. McAdie would be alive and well now.